Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 110, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2000, 7:58 PM EDT for Bland County, Giles County, Pulaski County, Virginia. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2000, 7:58 PM EDT (23:58 UTC)
- Expired
- Jun 14, 2000, 8:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Giles County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:00 PM EDT | Thunderstorm Wind | Pulaski, VA | |
| Jun 14, 8:00 PM EDT | Hail 0.75 | Pulaski, VA | |
| Jun 14, 8:15 PM EDT | Thunderstorm Wind | Bland, VA | |
| Jun 14, 8:36 PM EDT | Thunderstorm Wind | Narrows, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS51 KRNK 142358 SVRRNK VAC021-071-155-197-150030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 758 PM EDT WED JUN 14 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA... EAST CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA... NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 830 PM EDT. * AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF PULASKI...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE PULASKI... DUBLIN... <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ LAT...LON 3715 8110 3697 8101 3707 8060 3729 8071 AMS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:50 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 14, 2:50 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT WED JUN 14 2000 TNGT...LOOKS LIKE A LOT OF THUNDER ACTION THIS EVENING WITH SURFACE BOUNDARY DRAPED ACROSS THE EASTERN FRINGE OF THE WARNING AREA. MINOR WAVE ALSO SHOWING UP ON WATER VAPOR IMAGE MOVING THROUGH FAR EASTERN TN. MESO ETA DOESN'T SEEM TO BE PICKING THIS UP TOO WELL. EXPECT CONVECTION TO CONTINUE UNTIL HEATING IS LOST, SO WILL LIKELY PUT AN EVENING PERIOD IN MOST ZONES. THU...UNSTABLE AIRMASS REMAIN FIRMLY IN PLACE AHEAD OF AN APPROACHING FRONT/UPPER COLD POOL. VORT LOBE MOVES OVER WV BETWEEN 15Z AND 21Z AND MOVES NORTH OF FORECAST AREA THROUGH THE AFTERNOON. CONFIDENT ENOUGH IN AREAL THUNDERSTORM COVERAGE TO GO LIKELY POPS SE WV AND HIGHLANDS, TAPERING TO 50 AND 40 PERCENT POPS THE FURTHER SOUTH AND EAST YOU GO. FRI...LOOKS LIKE A BRIEF RESPITE IN THE ACTION AS ANOTHER FRONTAL SYSTEM ORGANIZES ACROSS THE CENTRAL PLAINS. WILL GO WITH 30/40 POPS AS AIRMASS REMAINS CHARGED WITH RELATIVELY HIGH AFTERNOON CAPE. EXTENDED...RIDGE SHOULD RETROGRADE A LITTLE ON SATURDAY, BOOSTING TEMPERATURES ONCE AGAIN FOR THE WEEKEND. WILL HAVE TO WATCH OUT HOWEVER FOR THOSE SNEAKY SHORT WAVES RIPPLING ALONG THE FAR WESTERN EDGE OF THE RIDGE. SUN COULD BE ANOTHER STORMY DAY AS PLAINS ENERGY CONTINUES TO MIGRATE EASTWARD. STILL ANTICIPATING SOME SHOWERS AND THUNDERSTORMS ON MONDAY WITH TEMPS STILL ABOVE NORMAL. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. HH
In the hours before
Local storm report, Jun 14, 4:00 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
400 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM DANVILLE VA WIND DAMAGE
06/14/00 PITTSYLVANIA WIDESPREAD AREA OF TREES
DOWN THROUGHOUT THE CITY
PMCLocal storm report, Jun 14, 5:01 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
501 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WENTWORTH NC .75 INCH HAIL
06/14/00 ROCKINGHAM
0440 PM EDEN NC FLOOD
06/14/00 ROCKINGHAM TRAINED SPOTTER REPORTED
MINOR STREET FLOODING ON
THE FOLLOWING STREETS:
HAMILTON, HARRIS,
WASHINGTON, PATRICIA.
PMCLocal storm report, Jun 14, 5:15 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
515 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM TIMBERLAKE VA WIND DAMAGE
06/14/00 CAMPBELL TREES DOWNLocal storm report, Jun 14, 6:03 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
603 PM EDT WED JUN 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 13 MILES SOUTH 13 MILES SOUTH OF BUCKINGHAMVA WIND DAMAGE
06/14/00 BUCKINGHAM TREES DOWN ON RT 15 NEAR
BOARDER OF PRINCE EDWARD
COUNTY
0515 PM BENT CREEK VA WIND DAMAGE
06/14/00 APPOMATTOX TREES DOWN OVER HWY 60
0530 PM EASTERN APPOMATTOX COUNTY VA WIND DAMAGE
06/14/00 APPOMATTOX TREES DOWN OVER HWY 601
PMCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 44 min |
| Jun 14, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 50 min |
| Jun 14, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 37 min |
| Jun 14, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 49 min |
| Jun 14, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.